post

Ask the Nurse: Steroids

In this month’s Ask The Nurse blog, our Myeloma Information Specialists answer the most frequent questions people ask us about steroids and how to manage their psychological side effects.

Ask The Nurse // 10th December 2021

Steroids, such as dexamethasone and prednisolone, are commonly used as the backbone of myeloma treatment and have been shown to improve patients’ response to treatment. However, like all treatments, steroids can cause side effects. In particular, steroids can cause a wide range of psychological effects, with many patients experiencing mood changes or insomnia whilst taking them.

This can be particularly challenging for patients, their families, and friends. As a result, we get regular calls from people wanting advice about managing or reducing the impact of these psychological effects.

In this month’s blog, we answer the most frequent questions people ask us about steroids and how to manage their psychological side effects.

What are steroids?

Dexamethasone and prednisolone are the main steroids used to treat myeloma. They belong to a class of drugs called glucocorticoids.
They work by mimicking the action of a hormone produced in the body. They effectively kill myeloma cells and make anti-myeloma drugs work better. They can also prevent inflammation which can help to reduce pain associated with myeloma bone disease.

What are the most common side effects?

Steroids have several possible side effects which can vary considerably from patient to patient.

Side effects associated with steroids include:

  • Stomach pain and indigestion
  • Increased appetite and weight gain
  • Insomnia
  • Mood changes
  • Swelling of face, hands, and feet
  • Increased risk of infection

It is essential to report all side effects to your doctor or nurse as soon as possible so they can be treated or managed promptly. For example, your healthcare team may prescribe additional supportive treatments such as antacids to ease stomach problems.

Keeping a patient diary of how side effects and symptoms impact you will help you have clear conversations with your healthcare team

What can I do about my steroid-related sleeping difficulties?

Sleeping difficulties are challenging to cope with and can exacerbate other symptoms or side effects. However, there are several things you can do to help you get a better night’s sleep.

  • Try to take your steroid at the same time of day. For most people the best time to take their steroid is in the morning, taking after breakfast can also reduce the risk of stomach pain and indigestion. However, this can vary from patient to patient, and you may need to adopt a trial-and-error approach to find out what works best for you
  • Do some regular gentle exercise
  • Develop a bedtime routine. Avoiding stimulants such as caffeine after 5pm, reading a book, taking a warm bath, or drinking a warm, milky drink before going to sleep can help
  • Use relaxation or meditation techniques
  • Consider complementary therapies, such as yoga or acupuncture (talk to your nurse or doctor first). You can learn more about complementary therapies by watching our “Complementary Therapies” video

What can I do about the mood changes I experience when taking steroids?

Many patients experience mood changes like irritability, anxiety, hyperactivity, and depression when taking steroids. We regularly hear patients say that they feel like a different person on the days they take their steroids and this is also noticed by their loved ones. Although this can be challenging, there are several things you can do to minimise the effect the mood changes have on your quality of life.

We recommend using a diary or notebook to record your mood and energy levels on the days you take your steroid. You may also want to ask your friends and family to help you with your notes because many people are not aware of their steroid-related mood changes or how they affect others. This will help you understand more about how the steroid affects your mood throughout the day and help you adapt your routine to match your mood or energy levels. For example, planning activities that make the most of your “highs” and “lows” or avoiding stressful or challenging situations on the days you take your steroid.

It can also help you talk to your nurse or haematologist about how they can support you.

I am really struggling with the psychological side effects. Can I just stop taking it?

No, you should not suddenly stop taking steroids as it may cause complications. Your healthcare team will need to help you reduce the dose gradually before stopping completely.

Before stopping steroids, your healthcare team will look at other ways to make your side effects more manageable.

They may reduce your dose to decrease it gradually. Higher doses are associated with more severe side effects, and a slight reduction could make a big difference.

They may alter your dose frequency to have longer breaks between doses or change the dosing schedule to change the day the steroids are administered or are given in a more tapered way. The new dosing schedule might fit your routine better and reduce the impact on your daily life.

They may also look to change the steroid to an alternative such as prednisolone if you are currently taking dexamethasone.

 

You can read more about steroids and their potential side effects of steroids in our dexamethasone and prednisolone Treatment Guides. More information about moods and emotions are covered in our Infopack for living well with myeloma and our Psychological wellbeing and myeloma Digital Infoday Session.

Get in touch with us through the Myeloma Infoline (0800 980 3332 (UK) or 1800 937 773 (Ireland)) or the Ask The Nurse email service if you have any questions about treatments or side effects.